HAPE, PARTY SEPARTED
Alaska, Mount McKinley, West Buttress
On May 28 at 0745, John Tatzalaff (39) of Team Springer Zissou requested NPS assistance at the 14,200-foot camp because he was experiencing difficulty breathing. A thorough examination by Paramedic Paul Nelson revealed that Tatzalff was experiencing symptoms consistent with High Altitude Pulmonary Edema (HAPE). Tatzalaff presented with crackles in his lower right lobe, tachycardia and a decreased 02 saturation. After consultation with Denali National Park and Preserve physician Dr. Jennifer Dow, Tatzalaff was administered 250mg of Diamox and oxygen at four liters per minute via nasal cannula. Medic Nelson was unable to detect any significant loss of neurological function. After thorough examination and monitoring throughout the day, it was determined, in consultation with Dr. Dow, that Tatzalaff required evacuation.
Though Tatzalaff was a member of a two-person team on his ascent to the 14,200-foot camp, apparently the team of two decided to disband once reaching the 14,200-foot level. Due to the fact that Tatzalaff was now a solo climber on the mountain, he required NPS assistance for evacuation. At 1605, he was evacuated by the NPS helicopter to basecamp at 7,200-feet and transferred to Lifeguard for transport to an Anchorage hospital for further care.
Though Tatzalaff ascended at a moderate rate well within accepted norms, he still developed HAPE. Due to sometimes unexplainable circumstances, this happens to even the most experienced climbers. Tatzalaff’s lack of climbing with a partner led to the needed intervention and evacuation by the NPS. If Tatzalaff had been climbing with partners, he could have descended with them to a lower elevation with little or no NPS assistance. (Source: John Leonard, Ranger)
(Editor’s Note: There were three other altitude-related cases this year, all of them occurring to individuals who had NOT ascended too fast. In one case, the team returned by helicopter to the 7,200-foot level, but the person continued to experience symptoms of AMS.)